Vermont, 2011Winter Weather in Vermont, February 1, 2011
February 1, 2011 · NWS BTV · 2 events in 2 counties and zones
A weak mid-atmospheric disturbance and inverted surface trough moved across Vermont during the afternoon of February 1st. A light snowfall occurred for much of the afternoon and early evening before ending prior to a significant snowfall event on February 2nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-atmospheric disturbance and inverted surface trough moved across Vermont during the afternoon of February 1st. A light snowfall occurred for much of the afternoon and early evening before ending prior to a significant snowfall event on February 2nd.
Snowfall amounts were generally a dusting to 3 inches across Vermont. However, two vehicle fatalities occurred during this event...Colchester (Chittenden county) and Mendon (Rutland county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 1, 9:23 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 1, 9:23 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
923 AM EST TUE FEB 1 2011
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK ALONG THE NEW ENGLAND COAST
TODAY. WARM AIR ADVECTION SNOW WILL SPREAD SOUTH TO NORTH ACROSS
THE REGION. A SIGNIFICANT WINTER STORM WILL AFFECT THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE RETURNS LATE
THURSDAY INTO THE BEGINNING OF NEXT WEEKEND. THE NEXT CHANCE FOR
PRECIPITATION WILL OCCUR LATE SATURDAY INTO SUNDAY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 923 AM EST TUESDAY...QUICK AND RELATIVELY MINOR
UPDATE...MAINLY TO ADJUST NEAR TERM SNOW TOTALS DOWN SLIGHTLY
ACROSS OUR NRN TIER COUNTIES TODAY...AND TO NUDGE GRIDDED T/TD
DATASETS TOWARD CURRENT OBSERVATIONS KNOCKING A FEW DEGREES OFF
TODAY'S EXPECTED HIGHS. LATEST ANALYSIS SHOWING PLENTY OF VERY DRY
MODIFIED ARCTIC AIR ACROSS OUR NRN COUNTIES THIS MORNING AND THIS
SHOULD CUT DOWN ON NEAR TERM SNOWFALL TODAY ACROSS THESE AREAS.
FURTHER SOUTH STILL LOOKING AT A WIDSPREAD 1-2/3" SNOWFALL TODAY
UNDER BEST WAA...WITH A FEW MORE FAVORED SPOTS ACROSS SRN
RUTLAND/WINDSOR COUNTIES NEARING 4" OR SO. STILL LOOKING AT A 6-12
HR PERIOD OF DRY WEATHER TONIGHT BEFORE MORE SIGNIFICANT MODERATE
TO OCCNLY HEAVY SNOWFALL REDEVELOPS FROM SOUTH TO NORTH LATE
TONIGHT INTO WEDNESDAY MORNING AND TRIED TO INCORPORATE THIS BREAK
IN ACTIVITY IN UPDATED TEXT FORECASTS. ONLY OTHER ADJUSTMENT WAS
TO NUDGE MAX TEMPS DOWN BY ABOUT 2/3 DEGREES BASED OFF LATEST NEAR
TERM GUIDANCE AND PERSISTENT LIGHT NORTHERLY FLOW TODAY. REST OF
INHERITED FORECAST UNCHANGED ATTM. ENJOY YOUR DAY.
PRIOR DISCUSSION...
WARM AIR ADVECTION WILL SPREAD NORTH ACROSS OUR FORECAST AREA
TODAY...BRINGING LIGHT SNOW TO THE NORTH COUNTRY FROM SOUTH TO
NORTH. A WEAK SURFACE LOW PRESSURE SYSTEM WILL PASS ALONG THE NEW
ENGLAND COAST. THESE TWO FEATURES COMBINE TO PRODUCE THE SNOW
ACROSS THE AREA TODAY. QPF WILL BE LIGHT WITH JUST A TENTH TO A
QUARTER OF AN INCH OF QPF EXPECTED. SNOWFALL TOTALS WILL RANGE
FROM AROUND AN INCH NEAR THE CANADIAN BORDER TO ABOUT FOUR INCHES
IN SOUTHERN VERMONT. DAYTIME HIGHS WILL RANGE FROM 10 TO 20
DEGREES.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
AS OF 415 AM EST TUESDAY...MODELS HAVE INDICATED THAT THERE WILL
BE A LULL IN THE PRECIPITATION OVERNIGHT TONIGHT BEFORE THE
HEAVIER SNOW BEGINS ON WEDNESDAY. TUESDAY NIGHT HAVE MENTIONED
JUST A CHANCE FOR SNOW AS FIRST LOW MOVES AWAY FROM THE NEW
ENGLAND COAST AND NEXT STRONGER AND MORE SIGNIFICANT LOW
APPROACHES FROM THE OHIO VALLEY. OVERNIGHT MIN TEMPS WILL RANGE
FROM -5 TO 15 DEGREES. SNOW WILL BEGIN TO SPREAD FROM SOUTHWEST
TO NORTHEAST ACROSS OUR FORECAST AREA EARLY WEDNESDAY MORNING.
SNOW WILL BE HEAVY AT TIMES DURING THE DAYTIME HOURS ON WEDNESDAY
WITH UP TO TWO INCHES OF SNOW PER HOUR. BUFKIT SOUNDINGS STILL
SHOWING VERY GOOD SNOW GROWTH DURING THE DAYTIME HOURS ACROSS THE
CWA AND ALL MODELS ARE INDICATING HEAVIEST QPF TO FALL DURING
THIS TIME FRAME. MAX TEMPS ON WED WILL RANGE FROM 15 TO 25
DEGREES. QPF FROM 12Z WED TO 00Z THU WILL RANGE FROM A HALF AN
INCH TO THREE QUARTERS OF AN INCH. THIS WILL YIELD 7 TO 12 INCHES
OF SNOW DURING THE DAYTIME WITH THE HIGHEST AMOUNTS ACROSS THE
SOUTH AND LOWEST AMOUNTS ALONG THE CANADIAN BORDER. SURFACE LOW
WILL SHIFT EAST AND OFF THE COAST OF NEW ENGLAND OVERNIGHT WED
INTO THU MORNING AND PRECIP WILL SHUT DOWN. BY THE TIME SNOW
TAPERS OFF EARLY THURSDAY MORNING SNOWFALL TOTALS WILL RANGE FROM
AROUND 9 INCHES ALONG THE CANADIAN BORDER TO 16 INCHES IN SOME
PARTS OF SOUTHERN VERMONT. SURFACE HIGH PRESSURE WILL AGAIN RIDGE
INTO THE NORTH COUNTRY DURING THE DAY THURSDAY AND SNOW SHOWERS
WILL SLOWLY COME TO AN END. DAYTIME MAX TEMPS ON THURSDAY WILL BE
WARMER...RANGING FROM 10 TO THE UPPER 20S. OVERNIGHT LOWS WILL BE
NEAR NORMAL THROUGH THE SHORT TERM...BUT DAYTIME MAX TEMPS WILL
CONTINUE TO BE WELL BELOW NORMAL.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 231 AM EST TUESDAY...EXTENDED FORECAST PERIOD SHOULD BEGIN
TRANQUIL WITH SFC RIDGE IN PLACE ACROSS THE NORTH COUNTRY
PROVIDING LIGHT WINDS AND TEMPERATURES NEAR SEASONAL AVERAGES
THURSDAY NIGHT AND FRIDAY. 500MB FLOW PATTERN IS GRADUALLY
TRANSITIONING FROM NW FLOW TO SW FLOW AS WE MOVE THRU FRIDAY NIGHT
INTO SATURDAY. THIS IS IN RESPONSE TO A DEEP MERIDIONAL UPR TROUGH
EXPECTED TO BE ACROSS THE CENTRAL PLAINS FRIDAY NIGHT AND MOVING
INTO THE OHIO/TN RIVER VALLEYS DURING THE DAY SATURDAY. THIS
STRONG UPR WAVE WILL INDUCE SFC CYCLOGENESIS NEAR THE MID-ATLANTIC
REGION SATURDAY MORNING. THIS SYSTEM WILL BRING THE POTENTIAL FOR
SIGNIFICANT QPF TO THE NORTH COUNTRY LATE SATURDAY THRU SATURDAY
NIGHT. THERE HAS BEEN A TREND FOR MOST OF THE NWP GUIDANCE TO
TREND FURTHER NORTH AND WEST WITH THE SUBSEQUENT LOW TRACK LATE
SATURDAY AND SATURDAY NIGHT. THE 00Z ECMWF IS NOW THE FURTHEST
WEST...WITH A LOW TRACK ACROSS CENTRAL NEW ENGLAND WHICH WOULD
YIELD A WINTRY MIX ACROSS MUCH OF THE NORTH COUNTRY. THE 00Z
OPERATIONAL GFS IS NOW INSIDE THE BENCHMARK WITH SFC LOW PASSING
NEAR CAPE COD AND THE ISLANDS AROUND 00Z SUNDAY AND THERMAL
PROFILES FAVORABLE FOR ALL SNOW ACROSS THE NORTH COUNTRY. THE 00Z
GFS ENSEMBLE MEAN REMAINS CLOSE TO THE 40N 70W BENCHMARK AT 06Z
SUNDAY. OVERALL...CONFIDENCE IS INCREASING THAT THE STORM SYSTEM
WILL IMPACT OUR AREA...AND HAVE INCLUDED SOME POPS CLOSE TO 60
PERCENT FOR S-CENTRAL VT LATE SATURDAY AND 40-50 PERCENT
ELSEWHERE. WILL ALSO INCLUDE A CHANCE OF SLEET FOR ERN HALF OF THE
FORECAST AREA KEEPING THE ECMWF SOLN IN MIND AND THE OVERALL WRN
TREND NOTED IN THE 00Z NWP GUIDANCE SUITE. RAISED TEMPS A BIT
ABOVE MEX-MOS WITH HIGHS NEAR FREEZING SATURDAY. UPR FLOW PATTERN
REMAINS PROGRESSIVE IN THE WAKE OF THIS SYSTEM SUNDAY INTO MONDAY.
HAVE INCLUDED A CHANCE OF SNOW SHOWERS WITH TEMPERATURES REMAINING
SOMEWHAT ABOVE SEASONAL LEVELS ON SUN/MON.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...SFC RIDGE OVER THE NORTH COUNTRY EARLY THIS
MORNING WILL SHIFT TO THE NORTH AND EAST AS A WARM FRONT STRENGTHENS
AND LIFTS ACROSS CENTRAL NY AND SRN VT BY EARLY THIS AFTERNOON.
MOSAIC RADAR REFLECTIVITY AT 1145Z INDICATES AN AXIS OF SNOW NORTH
OF THE WARM FRONT WITH NRN EDGE EXTENDING FROM SYR-GFL-RUT. WHILE
THE STEADIEST SNOW WILL REMAIN SOUTH OF THE NORTH COUNTRY
TODAY...WE DO ANTICIPATE THIS AXIS OF SNOW TO LIFT SLOWLY NWD THRU
THE MID-LATE MORNING HRS. WARM FRONTAL ASCENT WILL ALLOW -SN TO
DEVELOP ACROSS THE NORTH COUNTRY BETWEEN 13-16Z FOR
SLK/RUT/MPV...AND 15-18Z FOR THE REMAINING TAF LOCATIONS WITH HIR
TRRN BECG OBSCD. GENERALLY EXPECTING IFR VSBY /1-2SM/ ACROSS THE
REGION ONCE SNOW BEGINS LATE THIS MORNING CONTINUING THRU 00Z WEDNESDAY.
CEILINGS WILL GENERALLY LOWER TO 1-2 KFT. SOME OCCASIONAL VSBY
DOWN TO 3/4SM IS POSSIBLE AT MPV/RUT/SLK WITH STRONGER ASCENT 17-21Z
TIME FRAME AND COULD SEE IFR CATEGORY CEILINGS DURING THIS TIME.
A LULL IN THE SNOW IS EXPECTED BETWEEN 00-07Z WEDNESDAY AS FIRST
SFC WAVE SHIFTS SOUTH AND EAST OF NEW ENGLAND. MORE SIGNIFICANT
LOW PRESSURE SYSTEM ORGANIZES ACROSS THE OHIO RIVER VALLEY LATE
TONIGHT WITH STRONGER NWD PUSH OF WARM FRONTAL ASCENT INTO THE
NORTH COUNTRY DURING THE PRE-DAWN HRS WEDNESDAY. THIS NEXT SYSTEM
WILL BRING MORE SIGNIFICANT SNOW ON WEDNESDAY /SEE DISC
BELOW/...BUT SHOULD SEE SNOW PICKING UP AGAIN BY 09Z OR SO AT KBTV
WITH VSBY DOWN TO AROUND 1 SM. SFC WINDS BEGIN NEARLY CALM THIS
MORNING...THEN BECOME NORTH 5 KTS THIS AFTN...EXCEPT LOCALLY NE
5-10 KTS AT KMSS.
12Z WEDNESDAY THROUGH SATURDAY...A MAJOR SNOWSTORM AFFECTS THE
REGION DURING THE DAY WEDNESDAY AND THRU THE FIRST HALF OF WEDNESDAY
NIGHT. LIFR TO VLIFR CONDITIONS CAN BE EXPECTED WITH TRRN OBSCD.
LIGHT SNOW SHOWER ACTIVITY LINGERS THRU EARLY THURSDAY MORNING WITH
MVFR CIGS/VSBY. CONDITIONS RETURN TO VFR THURSDAY WITH SFC RIDGE
BUILDING IN FROM THE WEST. SHOULD REMAIN VFR WITH DRY WX FRIDAY.
NEXT CAPE HATTERAS LOW TRACKS UP THE EAST COAST SATURDAY PASSING
NEAR CAPE COD SATURDAY AFTERNOON. BASED ON CURRENT FORECAST LOW
TRACK...SNOW AND IFR CONDITIONS WOULD REDEVELOP ACROSS MUCH OF THE
NORTH COUNTRY DURING THE DAY SATURDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 7 AM EST THURSDAY
FOR VTZ001>012-016>019.
NY...WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 7 AM EST THURSDAY
FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...NEILES
NEAR TERM...JMG/NEILES
SHORT TERM...NEILES
LONG TERM...BANACOS
AVIATION...BANACOSHazardous weather outlook, Feb 1, 2:48 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
248 AM EST TUE FEB 1 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-020800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
248 AM EST TUE FEB 1 2011
...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 7 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Chittenden
- When
- February 1, 12:00 PM EST to 6:00 PM EST
- Where
- Western Chittenden forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Winter Weather, Western Rutland
- When
- February 1, 12:00 PM EST to 6:00 PM EST
- Where
- Western Rutland forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
- Ice Storm and Winter Storm in Indiana, February 1 to 2, 20111 death · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279318, 279319.